Lincoln County News
October 28, 1999

"LifeLines" My journal about living with cancer

by Sandy Labaree

This journal submission describes my continuing battle with the side effects of chemo and radiation, while losing track of two weeks in time. My family, dear friends and even Lurk are doing double duty to lend support. Mercifully, I think I see the light at the end of the tunnel!

October 17, 1999: This past weekend has been a true test of my pain endurance. I have always been fortunate to have what I consider a high tolerance for pain. This weekend, I had to admit defeat.

Early Saturday morning, I awoke with severe abdominal pain and muscle spasms. Worrying that perhaps I had a bowel obstruction or some other serious problem, I placed an emergency call to Dr. Tom. He quickly assessed that either the radiation or chemotherapy was causing the spasms and pain. He suggested taking a laxative in addition to my pain pills. I have been ineffectively attempting to manage my pain with two Tylenol every four hours, since I cannot tolerate the heavy duty pain medications without vomiting.

The rest of my weekend was spent in agonizing pain. Being too stubborn to go to the emergency room or be admitted to the hospital, I tried to tough it out. The toll of pain and no sleep was shifted onto poor Ben who was awake and attuned to my every moan and groan. I kept apologizing profusely for waking him and having him attend to the simplest of my needs. Ben was a true saint, and he assured me that he knew I would do the same for him if the tables were turned.

Lurk's reaction to my distress has been both interesting and touching. Throughout my tossing and turning, he would leave his post at the foot of my bed and come up and tap me lightly with his paws. Sometimes, he would stand directly over my face and sniff me, almost as if he was checking to see if I was breathing. Animals have an uncanny knack for knowing when their master is injured or hurting. Remarkably, Lurk has continued his watchful monitoring despite hobbling along on his still injured right leg. I tell him we are both orthopedically compromised: his right leg and my right hip! I reassure him that we're working on a prompt cure for both of us.

October 18, 1999: When I arrive at the radiation center, Dr. Pryzant, the radiation oncologist on call is waiting to meet with me. Apparently, either Dr. Tom or sources in the radiation office have alerted him to my severe abdominal pain. He quickly assesses the situation and says that some patients can have strong muscle spasm reactions to radiation, but relief is possible with the administration of muscle relaxant drugs.

He asks if I've ever taken Valium. I tell him that I had been given the drug pre-operatively in the hospital on at least two occasions. He orders a one day prescription for me to try it out. He boasts that every patient that has had the spasm problem has sung the praises of Valium. Despite my first thought that Valium is a recreational drug, I am looking forward to relief and a Valium moment. I have my fingers crossed that Dr. P's ringing endorsement is correct.

Before I head into the treatment room, Dr. P suggests that my chemo treatments should be postponed until my radiation is over and the problems have subsided. He offers to call Dr. Tom to discuss this course of action.

When I arrive home from treatment, Dr. Tom calls to discuss the abdominal problems and canceling this week's chemo session. He agrees that I am getting a double whammy with the combination of the Taxol and radiation. However, Tom also is concerned that the muscle spasms may possibly be caused by the Taxol instead of the radiation. There are some documented cases of uncommon reactions to Taxol, muscle spasms being one. I am now having second and third thoughts about continuing my weekly chemo regimen of Taxol.

October 20, 1999: True to Dr. P's predictions, I am finally singing the praises of Valium. My abdominal pain and muscle spasms have subsided to a tolerable level and I got close to six hours sleep last night, though it was broken into interrupted segments. But sleep is sleep! I am sticking to my BRAT diet, but actually having vivid dreams about Domino's Meatlover's pizza, salad and Richard's red cabbage. Rather bizarre since I always prefer vegetarian pizza! Hopefully, I have finally turned the corner and I still have an intestinal tract.

I have had a parade of friends and family at my side to help me including Mary Ann Canfield, Carolyn, Gary and Cheryl, Dot, Sue, Melissa and Charlene. My daughter, Christy, sacrificed last weekend to be at my bedside. Today, my sister, Mary Ann, flew up from NJ to be with me again for a few days. I have no recollection of her visit two weeks ago. I lost two weeks of my life while I was taking the Ultram drug. I don't remember seeing Mary Ann or anyone, or doing anything during that time period. Mary Ann laughs when I tell her that. She said that I appeared lucid, but slightly groggy then, almost like jet lag. This week, now that I am more lucid, I reviewed my last two columns and some correspondence I had written during the memory lapse time and was horrified by the awkward wordings and typos which escaped editing and spellcheck. Mary Ann told me not to worry and pronounced my two week memory vacation as "low key".

- - -

(Click here to go directly to the next column)